PrevNext

Learn lessons from antibiotic scare

Just days after one woman died and 44 took ill after being administered Cefotaxime and Ceftriaxone.at Bhabha Hospital in Kurla, reports came in that at least 10 female patients at BMC’s Rajawadi Hospital in Ghatkopar complained of chills and abdominal pain after being injected with the same antibiotics.

The medical superintendent of Rajawadi Hospital has been quoted as saying that the adverse effects started soon after the injections were administered. with 10 female patients complaining of chills and abdomen pain. The hospital did not want to take any risks and started treatment immediately, and the women are now stable.

It is shocking that the same antibiotics which caused the death of a person in one civic hospital were administered to patients at another civic hospital. There should have been prompt and urgent action following the death of the woman in Bhabha hospital and the drugs should have been stopped from being used anywhere at all until they were tested properly.

Instead of a committee being formed immediately to ascertain the problem with the antibiotics, however, the same drugs were used at another hospital. It is fortunate that there were no deaths at Rajawadi and the patients who fell ill were given immediate treatment.

Now, of course, the Food and Drug Administration (FDA) has stepped in with samples of the drugs sent for testing. Reports also state that the antibiotics have been withdrawn and a network of hospitals has been informed not to administer injections of the drugs.

There has to be outrage and an immediate reaction whenever an incident like this takes place. It would also help if channels of communication are open between various authorities and hospitals. Now that an investigation is on, it would be helpful if concrete results are arrived at as quickly as possible and the public is informed about them. Let this investigation have a sense of urgency and commitment about it.

0 Views

You May Like

0 Comments

    Leave a Reply